Wisconsin, 2016Damaging Wind in Wisconsin, September 21, 2016
September 21, 2016 · NWS GRB · 1 event in 1 county or zone
A thunderstorm complex moved across southern Wisconsin overnight. Storms on the north end of the complex produced isolated wind damage in Stevens Point.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm complex moved across southern Wisconsin overnight. Storms on the north end of the complex produced isolated wind damage in Stevens Point.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 20, 9:01 PM CST, 4 hours 29 minutes earlier.
Area forecast discussion, Sep 20, 9:01 PM CST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1001 PM CDT TUE SEP 20 2016
Updated aviation portion for 06Z TAF issuance
.UPDATE...
Issued at 808 PM CDT Tue Sep 20 2016
Short term progs not handling ongoing convection this evening so
far. Activity more focused over Wisconsin in the elevated region
of the mid level baroclinic zone. Very strong shear aloft which is
making the elevated convection a bit more robust. One half inch
hail reported around 745 pm near Eau Claire. In addition mesoanalysis
shows a little instability starting to work into the mid level
baroclinic zone region, therefore the potential of any diminishing
trend appears less before convection to the west works in late
tonight. Already expanded TSRA mention this evening. Best
instability still over Iowa and vicinity near the surface warm
front, but no convection noted at this time in this area.
UPDATE
Issued at 657 PM CDT Tue Sep 20 2016
isolated convection quickly developed along the mid level baroclinic
zone from northwest wisconsin to near door county. Added a period
of Isolated storms north of a auw to grb line. Convection likely
be aided by a passing upper jet let as the Water vapor loops shows
a weak impulse sliding over the state. Anticipate this convection
to diminish or slide to the east later this evening, with
attention turning to the west where the stronger waa and warm
front is located. As of 7 pm...no convection noted toward Iowa and
vicinity.
&&
.SHORT TERM...Tonight and Wednesday
Issued at 313 PM CDT Tue Sep 20 2016
The main concerns during the short term are onset of rain,
possibly heavy, and the risk of severe storms.
High and middle clouds made their way across much of northern
Wisconsin today. There were some radar echoes showing up in the
north but their height suggests that they may just be some middle
clouds since observation sites in north central Wisconsin had no
rain but did have some 10-12kft clouds.
12Z models indicated that the main rainfall event for the forecast
area will not be until after 06z. Showers and thunderstorms moved
across Minnesota today but they were weakening as they moved into
western Wisconsin. Expect development overnight as a warm front to
the southwest of Wisconsin pushes northeast and encounters some
mid level instability. There is also some weak upper level short
wave energy that will contribute to the development of showers and
storms. The front will remain nearly stationary across southern
Wisconsin through Wednesday, with continued chances for showers
and thunderstorms across the entire area.
Models have the highest overnight QPF values across central and
east central Wisconsin, but totals do not look like anything to be
too concerned about at the moment. Moisture increases on Wednesday
so rainfall totals should be heavier then. Low wet bulb zero
heights, as seen on the 12Z GRB sounding, make large hail the
primary severe threat for tonight.
.LONG TERM...Wednesday Night Through Tuesday
Issued at 313 PM CDT Tue Sep 20 2016
Conditions are coming together for a heavy rainfall event on
Wednesday night, with a warm front setting up just to our south,
a low-level jet increasing to 30 to 35 kts, and short-wave and
jet energy moving through the region. In addition, elevated
instability will be in place, along with PWATs of 1.5 to 2 inches.
We could see 2+ inches of rainfall in parts of central WI. The
threat of locally heavy rainfall will continue across mainly
central and east central WI Thursday into Thursday night, though
amounts should not be as significant as Wednesday night. Event
total rainfall (through Friday) of 2-4 inches, with local higher
amounts, can be expected over parts of central WI, especially
Marathon, Wood and Portage counties, and this would appear to be
the area of greatest threat for localized flooding. Right now,
confidence is not high enough in the placement and amount of heavy
rainfall to issue a Flash Flood Watch, though issuance is possible
with subsequent forecasts.
The cold front will gradually sag south of the region Friday into
Friday night, with Canadian high pressure settling into the Lake
Superior region. This will cause a decrease in shower activity,
especially over northern WI, where a brief period of dry weather
may occur.
Upper level ridging may also suppress precipitation Saturday into
Saturday night, though confidence is not high enough to go with
a completely dry forecast. A frontal system will spread showers
and thunderstorms back into our western counties Sunday afternoon,
and across the rest of the region Sunday night into Monday.
Mainly dry conditions are anticipated Monday night and Tuesday
Near normal temperatures are expected through most of the period.
&&
.AVIATION...for 06Z TAF Issuance
Issued at 1001 PM CDT Tue Sep 20 2016
Elevated convection continues across the region late this evening.
The convection was primarily focused in the mid level baroclinic
region from Northwest Wisconsin around Wausau to Door County.
Stronger convection initiating over southern Minnesota just north
of the surface warm front. This convection may attempt to
intercept the deeper moisture with surface dewpoints in the 70s
over Iowa. Convection over Wisconsin may linger due to strong
shear and some marginal instability has worked into the area. Even
with all the convection over the area, cigs were still around
10000 feet AGL with 10 mile vsbys with the light convection.
Possibly cigs and vsbys will lower over Central Wisconsin later
tonight if southern Minnesota convection reaches the area.
Periods of convection will continue into Wednesday.
&&
.HYDROLOGY...
Issued at 313 PM CDT Tue Sep 20 2016
The primary focus will be on central WI, where total rainfall of
2-4 inches, with local higher amounts, is currently forecast
during the late tonight through Friday period. At this time, it
appears the greatest concern for flooding will be over Marathon,
Wood and Portage counties. Parts of these counties have heavier
soils that are more conducive to runoff, as well as a couple of
our more flash flood-prone rivers (Big Eau Pleine and Yellow).
Confidence is not high enough in the placement and amounts of
heaviest QPF to issue a Flash Flood Watch at this time, but
it is possible that a watch may need to be issued with subsequent
forecasts.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE.........TDH
SHORT TERM.....MG
LONG TERM......Kieckbusch
AVIATION.......TDH
HYDROLOGY......Kieckbusch
Hazardous weather outlook, Sep 20, 2:34 PM CST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
334 PM CDT TUE SEP 20 2016
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-212045-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
334 PM CDT TUE SEP 20 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT, AS A WARM FRONT
LIFTS NORTH TOWARD THE REGION. ISOLATED SEVERE THUNDERSTORMS WITH
LARGE HAIL AND HEAVY RAINFALL ARE POSSIBLE IN CENTRAL WISCONSIN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED FROM WEDNESDAY
INTO THURSDAY NIGHT. THE PRIMARY THREAT WILL BE HEAVY RAINFALL
AND LOCALIZED FLOODING. RAINFALL AMOUNTS OF 1 TO 4 INCHES ARE
ANTICIPATED ACROSS OF THE AREA. THE HIGHEST RAINFALL AMOUNTS
AND GREATEST RISK OF FLOODING ARE CURRENTLY EXPECTED OVER
MARATHON, WOOD AND PORTAGE COUNTIES.
THERE IS ALSO A CHANCE OF THUNDERSTORMS FROM FRIDAY THROUGH
MONDAY, BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OCCURRENCES OF HAIL TONIGHT, AND ANY
RAINFALL AMOUNTS IN EXCESS OF AN INCH OVER THE REMAINDER OF THE
WORK WEEK.
LMZ521-522-541>543-212045-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
334 PM CDT TUE SEP 20 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
THUNDERSTORMS MAY POSE A SIGNIFICANT HAZARD TO MARINERS AT TIMES
FROM WEDNESDAY THROUGH THURSDAY NIGHT. THESE STORMS WILL BE
CAPABLE OF PRODUCING HEAVY RAINFALL.
ADDITIONAL CHANCES FOR STORMS EXIST FROM FRIDAY THROUGH MONDAY.
THE STORMS MAY CREATE HAZARDOUS CONDITIONS FOR BOATERS.
MG/KIECKBUSCH
In the hours before
Special weather statement, Sep 20, 11:37 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1237 AM CDT WED SEP 21 2016
WIZ030-035-210630-
WOOD WI-MARATHON WI-
1237 AM CDT WED SEP 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARATHON AND NORTHERN
WOOD COUNTIES UNTIL 130 AM CDT...
AT 1236 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR GREENWOOD TO NEILLSVILLE. MOVEMENT
WAS EAST AT 35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
SPENCER AROUND 100 AM CDT.
ABBOTSFORD AROUND 105 AM CDT.
MARSHFIELD AROUND 115 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE ATHENS...POWERS
BLUFF COUNTY PARK...BIG EAU PLEINE COUNTY
PARK...LINDSEY...BETHEL...RIB FALLS... HAMBURG...FENWOOD...HEWITT
AND AUBURNDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4503 9031 4503 9020 4511 9020 4511 8981
4469 8982 4468 8985 4443 8983 4445 9031
TIME...MOT...LOC 0536Z 256DEG 29KT 4482 9056 4455 9058
KURIMSKISpecial weather statement, Sep 21, 12:59 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
159 AM CDT WED SEP 21 2016
WIZ045-210800-
WAUSHARA WI-
159 AM CDT WED SEP 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR WAUSHARA COUNTY UNTIL 300 AM
CDT...
AT 158 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHEAST OF FRIENDSHIP...MOVING EAST AT 35 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
WAUTOMA AROUND 235 AM CDT.
REDGRANITE AROUND 250 AM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE HANCOCK...TUSTIN...
SAXEVILLE...POY SIPPI...AURORAVILLE...SPRING LAKE...WEST
BLOOMFIELD... DAKOTA...PINE RIVER AND COLOMA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4398 8960 4424 8960 4424 8889 4398 8889
TIME...MOT...LOC 0658Z 264DEG 37KT 4408 8968
ECKBERG
Thunderstorm Wind, Portage
- When
- September 21, 1:30 AM CST
- Where
- Portage County, 0.85 mi SE of Park Ridge
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.510, -89.560
Thunderstorm winds downed three trees and power lines in Stevens Point.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Wisconsin, September 21 to 29, 20162 deaths · $22 million · 1.25 in hail · 37 events
- Tornadoes and Flash Flooding in Utah, September 21 to 22, 20165 injured · $6.4 million · EF1 · 34 events
- Flash Flooding and Flooding in Iowa, September 21 to 23, 2016$1.9 million · 1.25 in hail · 56 events
- Flash Flooding and Flooding in Minnesota, September 21 to 27, 2016$3.2 million · 0.88 in hail · 27 events
- Flash Flooding and Flooding in Iowa, September 21 to 24, 2016$1.5 million · 40 events
- Flood in North Carolina, September 21 to 25, 2016$5.0 million · 1 event
- Tornado and Flash Flooding in Iowa, September 21 to 25, 2016$486,000 · EF0 · 39 events
- Flooding in Virginia, September 21 to 22, 2016$1.1 million · 8 events
- Flash Flood and Flood in Wisconsin, September 21 to 22, 2016$85,000 · 50 kt wind · 3 events
- Damaging Wind in Illinois, September 21, 2016$18,000 · 52 kt wind · 1 event
- Flood and High Wind in Alaska, September 21 to 28, 2016$15,000 · 76 kt wind · 4 events
- Flooding in North Carolina, September 21 to 22, 20169 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660114.